Alert archive / New Hampshire / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Gray, ME

July 3, 2020Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 3, 2020, 5:06 PM EDT for Grafton County, New Hampshire. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 5:06 PM EDT (21:06 UTC)
Expired
Jul 3, 2020, 7:00 PM EDT
In force
114 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Grafton County, NH

The radar

The Burlington radar (KCXX), 106 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:25 PM EDTHEAVY RAIN 33 E Sugar Hill, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS51 KGYX 032106
FFWGYX
NHC009-032300-
/O.NEW.KGYX.FF.W.0008.200703T2106Z-200703T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
506 PM EDT Fri Jul 3 2020

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  North central Grafton County in northern New Hampshire...

* Until 700 PM EDT.

* At 506 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Littleton, Bethlehem, Franconia, Lisbon, Sugar Hill, Lyman and
  Monroe.

This includes Interstate 93 between mile markers 114 and 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4434 7198 4434 7193 4435 7191 4434 7188
      4434 7185 4436 7181 4438 7182 4439 7180
      4440 7179 4440 7177 4426 7164 4416 7174
      4424 7198 4432 7202

FLASH FLOOD...RADAR INDICATED

$$

Kimble
1 follow-up statement
508 
WGUS71 KGYX 032220
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
620 PM EDT Fri Jul 3 2020

NHC009-032300-
/O.CON.KGYX.FF.W.0008.000000T0000Z-200703T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grafton NH-
620 PM EDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTH CENTRAL GRAFTON COUNTY...

At 619 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area were decreasing in intensity. However, 
flash flooding is ongoing or expected to begin shortly especially in 
poor drainage areas. Additional light rainfall is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Littleton, Bethlehem, Franconia, Lisbon, Sugar Hill, Lyman and
Monroe.

This includes Interstate 93 between mile markers 114 and 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4434 7198 4434 7193 4435 7191 4434 7188
      4434 7185 4436 7181 4438 7182 4439 7180
      4440 7179 4440 7177 4426 7164 4416 7174
      4424 7198 4432 7202

FLASH FLOOD...RADAR INDICATED

$$

Kimble

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 3, 3:55 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Gray ME
355 PM EDT Fri Jul 3 2020

.SYNOPSIS...
A front stalled to our southwest will keep the chances of
showers and possibly a rumble of thunder going into this
evening across western New Hampshire and the mountains. Saturday
will be mainly dry with comfortable temperatures. A cold front
will cross the area Sunday bringing a chance for showers and
afternoon thunderstorms. Heat and humidity build towards the
middle of next week with chances for afternoon showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The cooler and drier air behind the back door front that moved thru
last night is starting make inroads from the east, with temps
falling and Tds dropping as well.  But the front got stalled this
morning on the on the terrain in wrn NH, and the CT vly was still on
the warm and humid side through much of the days, although the front
should get a push and move that out this evening.  There will be a
threat for few showers storms in wrn Nh thru early evening as
well.  Patchy fog should develop cross much of the CWA, although
may see more coverage of the fog along the coast.  Lows range from
the mid to upper 50s across much of the CWA, but closer to 60 in srn
NH.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Zonal flow aloft should allow for enuf subsidence to help clear out
the skies on Saturday, although given very weak flow regime, it may
take a good chunk of the morning to burn off the fog and low clouds
in some spots, especially on the coast.  Still should see a good amt
of afternoon sun, and that will help push temps up into the upper
70s to low 80 across much of the inland zones.  Given the weak
flow, sea breeze will develop on the coast and highs there will be
in the upper 60s to mid 70s. Could see a few isolated SHRA/TSRA pop
up in the mtns late in the day, as 500 MB wave approaches from the
W, but POPS remain 20% or below here.

Sat night will be a cool night as dry air will be in place and winds
remain light with mainly clear skies.  Lows will range from the low
50s in the mtns to the upper 50s in the S and along the coast.
Valley fog should be a good bet as well.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The 500 mb pattern across North America will feature a short wave
trough moving through northern New England Sunday, a ridge over
the Great lakes extending to Hudson's Bay, and a trough in the
West. The pattern will transition to near zonal flow with
heights trending above normal starting Monday and persisting
into the middle of next week. This will lead to temperatures
running above normal for much of next week and humidity
increasing towards the second half of next week. There will be
subtle short waves moving through the zonal flow bringing
chances for afternoon showers and storms most afternoons,
although confidence is low in pinpointing which days will have
more widespread activity that others.

Short wave crossing northern New England Sunday will drag a cold
front through the region Sunday afternoon. Decent instability
will develop ahead of the front across interior western Maine
and New Hampshire while onshore winds and clouds will limit
instability across eastern and coastal zones. The best forcing
is slightly displaced from where the best instability will be
over northern and eastern zones. Have gone with the chance of
general thunderstorms across the area with highest chances
across northern and eastern zones.

Monday will be mainly dry with comfortable temperatures behind
the front. As the upper level pattern transitions to zonal flow
across the northern tier of the CONUS, temperatures will be on
the rise starting Tuesday with highs approach the low 90s for
the middle and second half of next week. Humidity will also
increase starting Wednesday with dewpoints near 70 from
Wednesday into the end of the week. Disturbances will be passing
through the zonal flow next week bring chances for afternoon
showers and storms with run to run variability amongst models
in which day will have the best chance for widespread
precipitation. At the moment Wednesday has the highest chances
for showers and storms, while each afternoon starting Tuesday
onward will have a chance of showers and storms.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Fog and low cigs should settle into all the
terminals tonight, with IFR to LIFR common. All terminals will
return to VFR by mid-late Sat morning. Restrictions in valley
fog possible Sun night.

Long Term...Mostly VFR with some restrictions in SHRA and -TSRA
Sunday afternoon and again each afternoon from Tuesday onward.

&&

.MARINE...
Short Term...Winds/seas stay abv SCA levels thru this evening
S of Casco Bay. However, winds should diminish later tonight
and stay below SCA levels into Sunday.

Long Term...Winds and seas will remain below SCA thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement through Sunday evening for MEZ023>028.
NH...Beach Hazards Statement through Sunday evening for NHZ014.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ154.

&&

NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...Schroeter
Hazardous weather outlook, Jul 3, 3:46 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
346 PM EDT Fri Jul 3 2020

MEZ007>009-012>014-018>022-033-NHZ001>013-015-042000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
346 PM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-042000-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
346 PM EDT Fri Jul 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-042000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
346 PM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:57 AM EDTBeach Hazards StatementGYXRockingham59 hr
Jul 3, 4:55 PM EDTAreal Flood AdvisoryGYXGrafton2 hr

Nearby

Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.